Since the first report in 1976, collagenous colitis has been associated with a variety of conditions, including use of non-steroidal anti-inflammatory drugs and proton pump inhibitors. This condition is characterized by chronic watery diarrhea and abnormal deposition of collagen beneath the colonic epithelium. Severe hypoproteinemia due to enteric protein loss is rare unless accompanied by small bowel malabsorption syndrome. To the best of authors' knowledge, only 1 case of collagenous colitis associated with protein-losing enteropathy (PLE) in the absence of small bowel disease has been reported.
An article to be published on October 21, 2008 in the World Journal of Gastroenterology addresses this case. The research team led by Keiko Yamagami from Osaka City General Hospital of Japan reported herein another case of collagenous colitis associated with PLE without small bowel disease, in which PLE was diagnosed by 99mTc-human albumin scintigraphy.
They have reported the case of a patient with collagenous colitis who presented with PLE. Prednisolone treatment ameliorated diarrhea and hypoproteinemia.
Collagenous colitis should be included in the differential diagnosis of chronic diarrhea with hypoproteinemia to achieve appropriate management. Treatment with prednisolone may be effective for PLE associated with collagenous colitis.
Source: World Journal of Gastroenterology
Explore further: Nigeria confirms Liberian man died of Ebola in Lagos (Update)